Georgia, 2013Damaging Wind in Georgia, March 18, 2013
March 18, 2013 · NWS JAX · 1 event in 1 county or zone
A strong upper level low crossed the area with 500 mb temps in the -14/-15 deg C range. This instability coupled with daytime heating and passing upper level short wave trough energy spawned a few strong to severe storms over the area during the late evening in advance of an approaching cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low crossed the area with 500 mb temps in the -14/-15 deg C range. This instability coupled with daytime heating and passing upper level short wave trough energy spawned a few strong to severe storms over the area during the late evening in advance of an approaching cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 18, 8:35 PM EST, 45 minutes earlier.
Area forecast discussion, Mar 18, 8:35 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
935 PM EDT MON MAR 18 2013
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM FOR A PORTION OF
INTERIOR SOUTHEAST GEORGIA...
.UPDATE...
A SQUALL LINE IS ENTERING THE FORECAST AREA FROM THE NORTHWEST. THE
NORTHERN-MOST SIX COUNTIES HAVE BEEN INCLUDED IN A SEVERE STORM
WATCH ISSUED BY SPC. HAVE UPDATED TEXT PRODUCTS AND GRAPHICAST WITH
THIS INFO. THESE STORMS HAVE A HISTORY OF LARGE HAIL AND DAMAGING
WIND GUSTS. ISOLATED TORNADOES ARE ALSO POSSIBLE. THE RAPID REFRESH
SHOWS THE LINE MOVING INTO OUR NW ZONES AROUND 02Z TO 03Z THEN
WEAKENING AS IT TRACKS TOWARD THE GA/FL BORDER AFTER MIDNIGHT.
&&
.AVIATION...
A LINE OF SHOWERS AND HEAVY THUNDERSTORMS AHEAD OF A COLD FRONT WILL
APPROACH SSI TOWARDS 05Z. EXPECT SUB-VFR CONDITIONS BETWEEN 05Z-09Z
AT SSI. MVFR CIGS AND VISIBILITIES WILL DEVELOP AT GNV AFTER
04Z...WITH IFR CONDITIONS POSSIBLE BETWEEN 08Z-12Z. MVFR CIGS AND
POSSIBLY VISIBILITIES ARE EXPECTED AT THE DUVAL COUNTY TERMINALS
BETWEEN 06Z-12Z. ACTIVITY WILL APPROACH THE NORTHEAST FL TERMINALS
AFTER 10Z. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE
INTO THE AFTERNOON HOURS AT THE NORTHEAST FL TERMINALS. VFR
CONDITIONS ARE EXPECTED AT SSI AFTER 18Z. SOUTH TO SOUTHWEST WINDS
OF 20 TO 30 KNOTS ARE EXPECTED FROM JUST OFF THE SURFACE UP THROUGH
5000 FEET AT THE REGIONAL TERMINALS THROUGH 09Z...WITH WINDS JUST
OFF THE SURFACE BECOMING MOSTLY WESTERLY AFTER 09Z.
&&
.MARINE...
NO HEADLINES. LATEST OBS SHOW SE TO S WINDS 10 KT OR LESS NEAR
SHORE AND 10-15 KT OFFSHORE. SEAS ARE RUNNING 2-3 FT. WINDS WILL
SHIFT TO SW AFTER MIDNIGHT AS A COLD FRONT APPROACHES.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 62 78 47 66 / 60 50 10 10
SSI 62 75 55 63 / 50 50 10 20
JAX 61 79 52 67 / 40 50 20 30
SGJ 63 75 58 67 / 20 50 30 40
GNV 60 80 54 69 / 40 50 30 30
OCF 61 81 56 72 / 30 40 40 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
TRABERT/NELSON/MCALLISTER
Hazardous weather outlook, Mar 18, 6:40 PM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
740 PM EDT MON MAR 18 2013
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-192345-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
740 PM EDT MON MAR 18 2013
...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM ACROSS THE
NORTHERN PORTION OF INTERIOR SOUTHEAST GEORGIA...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT...
A SQUALL LINE OF THUNDERSTORMS DEVELOPING AHEAD OF A COLD FRONT
WILL MOVE THROUGH SOUTHEAST GEORGIA DURING THE OVERNIGHT HOURS.
A FEW SEVERE THUNDERSTORMS WITHIN THIS LINE WILL HAVE THE
CAPABILITY OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. THE
STORM PREDICTION CENTER HAS PLACED PORTIONS OF SOUTHEAST GEORGIA
WITHIN A SEVERE THUNDERSTORM WATCH UNTIL 2 AM. ISOLATED TO
SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THE PREDAWN HOURS
ACROSS THE SUWANNEE VALLEY OF NORTHEAST FLORIDA. STORM MOTION
TONIGHT WILL GENERALLY BE TOWARDS THE EAST AT 15 TO 20 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED THUNDERSTORMS ARE POSSIBLE ON TUESDAY...MAINLY ACROSS
NORTHEAST FLORIDA...AS A COLD FRONT SLOWLY MOVES THROUGH OUR
REGION. SEVERE WEATHER IS NOT ANTICIPATED.
SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE POSSIBLE
THIS WEEKEND AS A FRONT STALLS OVER OUR AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED
TONIGHT.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
NELSON/MKT
In the hours before
Special weather statement, Mar 18, 8:15 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
915 PM EDT MON MAR 18 2013
GAZ132-133-135-190215-
APPLING-COFFEE-JEFF DAVIS-
915 PM EDT MON MAR 18 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR JEFF DAVIS...
NORTHERN APPLING AND NORTHERN COFFEE COUNTIES FOR STRONG WINDS...
SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 1015 PM EDT...
AT 914 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CENTERED ALONG A LINE EXTENDING FROM 35 MILES NORTH OF PLANT HATCH TO
14 MILES NORTHWEST OF HAZLEHURST TO 35 MILES NORTHWEST OF AMBROSE...
MOVING EAST AT 35 MPH. WILL ALSO AFFECT AREAS AROUND HAZLEHURST...
PLANT HATCH...GRAHAM...SNIPESVILLE...PRIDGEN...PINE GROVE...
AMBROSE...DENTON...BROXTON AND BAXLEY THROUGH 1015 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY BE
REQUIRED.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
TUESDAY MORNING FOR SOUTHEAST GEORGIA.
LAT...LON 3194 8233 3194 8228 3191 8222 3191 8213
3189 8212 3190 8210 3185 8209 3154 8307
3161 8306 3167 8300 3179 8300 3179 8287
3193 8268 3192 8264 3197 8254 3195 8250
3198 8247
TIME...MOT...LOC 0114Z 289DEG 31KT 3241 8213 3200 8272
3180 8350
NELSONSpecial weather statement, Mar 18, 9:13 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1013 PM EDT MON MAR 18 2013
GAZ132>136-149>151-190300-
APPLING-ATKINSON-BACON-COFFEE-JEFF DAVIS-PIERCE-WARE-WAYNE-
1013 PM EDT MON MAR 18 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WAYNE...
NORTHWESTERN WARE...NORTHERN PIERCE...SOUTHERN JEFF DAVIS...
APPLING...NORTHERN ATKINSON...BACON AND COFFEE COUNTIES FOR STRONG
WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 1100 PM EDT...
AT 1013 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 47 MILES
NORTHEAST OF DOCTORTOWN TO 5 MILES SOUTH OF BAXLEY TO 28 MILES WEST
OF WILLACOOCHEE...MOVING SOUTHEAST AT 40 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WEST GREEN...BAXLEY...
SURRENCY...DOUGLAS...NICHOLLS...ALMA...WILLACOOCHEE...NEW LACY...ODUM
AND PEARSON THROUGH 1100 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
TUESDAY MORNING FOR SOUTHEAST GEORGIA.
LAT...LON 3190 8210 3185 8208 3179 8199 3180 8196
3168 8185 3159 8171 3153 8165 3141 8190
3124 8303 3133 8307 3140 8314 3146 8316
3153 8308 3175 8242 3191 8213
TIME...MOT...LOC 0213Z 310DEG 35KT 3221 8138 3168 8232
3130 8349
NELSONThunderstorm Wind, Coffee
- When
- March 18, 9:20 PM EST
- Where
- Coffee County, 4.61 mi ESE of Lehigh
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 31.640, -82.650
A large tree was blown down over Mark Mobly Road. The time of damage was based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, March 18, 20132 deaths · 9 injured · $43 million · EF2 · 56 events
- Hail and Damaging Winds in Mississippi, March 18, 20133 injured · $557 million · 4.25 in hail · 51 events
- Tornadoes and Hail in Alabama, March 18, 20139 injured · $281,000 · EF2 · 57 events
- Tornado and Hail in Alabama, March 18, 20134 injured · EF1 · 97 events
- Tornadoes and Hail in Tennessee, March 18, 2013$525,000 · EF1 · 14 events
- Tornado and Hail in Georgia, March 18, 2013$152,000 · EF1 · 7 events
- Winter Storm and Winter Weather in Vermont, March 18 to 20, 2013$168,000 · 16 events
- Ice Storm in Ohio, March 18, 2013$285,000 · 4 events
- Damaging Winds in South Carolina, March 18, 2013$122,000 · 65 kt wind · 15 events
- Winter Storm in Pennsylvania, March 18, 2013$150,000 · 2 events
- Hail in Louisiana, March 18, 2013$111,000 · 2.75 in hail · 5 events
- Winter Storm and Winter Weather in New York, March 18 to 19, 2013$65,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438865.